Can Imitrex Esculate a Manic Episode?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can Imitrex Esculate a Manic Episode?


I am currently cycling.  I am experiencing a mixed episode.  I am also having migraines.  The general practitioner prescribed Imitrex 25mg.  Can the ingredients in Imitrex esculate a manic episode?

 

Dear Ms. M. -- 

That's a good question.  You're probably referring to the known effects of Imitrex on serotonin.  Since other medications which affects serotonin, namely antidepressants, can increase manic symptoms, we should ask whether Imitrex (sumatriptan) can do so. 

Surprisingly, entering sumatriptan mania in PUB MED (a search engine for the national Library of medicine; you can read about how to use this engine yourself) yields only seven articles.  Usually searches of this database yield many more studies.  So this is an indication that if there is a connection, it is not widely recognized.  None of the seven articles describe a worsening of mania. 

However, there is a case report of the induction of hypomania with another anti-migraine medication similar to sumatriptan: frovatriptan.  That report was published in 2005. I did not find that until I used good old Google. 

Overall, I would say that the difficulty in finding articles describing a problem with the “triptan” class of anti-migraine medications suggests that if there is a risk of inducing manic symptoms with these medications, it is very small.  So far, one does not see recommendations for avoiding these medications in patients with bipolar disorder, in our psychiatric literature. Just to make sure, I did one more search using Google, entering triptan bipolar.  The first link comes back to another letter here at BipolarWorld that I wrote addressing the same question in 2004 (that's a long time ago.  I had forgotten.) I gave the same answer then.   

So, within the limitations of our knowledge base, it looks like the use of triptan anti-migraines in people with bipolar disorder is it okay. 

Dr. Phelps




Published July, 2008

 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?